Search

Medication Health News

Category

Uncategorized

Could Weak Bones, Sudden Hearing Loss be Linked?

ID-100266498A new study from Taiwan finds that people with osteoporosis have high incidence of sudden and temporary hearing loss. The study could not find the cause-and-effect to the connection between weak bones and sudden hearing loss. However, it adds to the growing evidence that osteoporosis not only affects the bones but also affects cardiovascular and cerebrovascular system. About half of people who experience sudden hearing loss will regain their hearing and about 85% will recover some hearing after proper treatment. Patients with osteoporosis should be aware of sudden hearing loss and seek medical help. How would you increase the awareness of sudden hearing loss in patients with osteoporosis?

For more information, please see WebMD.

Image courtesy of [shockimages]/https://www.freedigitalphotos.net

Treating Sleep Apnea May Ward Off Memory Decline

ID-10034140A study recently publish in Neurology has found that sleep apnea may be associated with early cognitive decline and Alzheimer’s disease. Researchers also found that the use of a continuous positive airway pressure machine (CPAP) may delay the onset of such mental decline. The study included 2,470 participants with an average age of 73 years. The results showed a statistically significant association between participants with sleep apnea and early cognitive impairment by an average of about 10 years sooner than those without the breathing disorder. Additionally, participants with sleep apnea that were treated with CPAP machines had a delayed onset of cognitive decline by about 10 years. Although the results were statistically significant, the authors stress that the study has yet to prove a causal relationship. How often do you counsel patients about sleep and sleep disorders?

For more information, please see Neurology.

Image courtesy of [smokedsalmon]/http://freedigitalphotos.net

Diabetes: 1 Pen, 1 Patient

ID-10043040An update from the Food and Drug Administration published in the Journal of the American Medical Association states that pens containing multiple doses of antidiabetic medications for injections must now attach a warning label that says, “For single patient use only.” This warning will also be included in medication guides, package inserts, and instructions for use. These antidiabetic pens are meant to be used multiple times by one patient, requiring a new needle for each administration. The FDA stated that they have learned thousands of patients who are potentially infected with blood transmitted diseases from sharing these antidiabetic agents, however, there have been no confirmed cases of disease transmission. This simple warning label may seem obvious to those in the medical field, so it may not be brought up during patient discussions. How often do you consult patients on the proper administration of antidiabetic agents in multiple dose pens? Do you warn your patients against sharing such devices?

For more information, see JAMA.

Photo courtesy of [gameanna]/http://freedigitalphotos.net

Cooling After Cardiac Arrest and Brain Function

ID-10062408A recent study suggests that cooling down body temperature between 2 to 7 degrees Fahrenheit helps to prevent brain damage caused by cardiac arrest. The researchers are still investigating the mechanism but the evidence are growing. Lowering temperature in cardiac arrest patients are rarely seen in the United States but the percentages are growing slowly. How can we implement this in the clinical setting to give benefits to all patients with cardiac arrest? What other ways of protecting brain function in general do you recommend to your patients?

For more information, please see WebMD.

Image courtesy of [nokhoog_buchachon]/http://www.freedigitalphotos.net

Vyvanse Approved for Binge-Eating Disorder

ID-10042227The FDA just approved Vvyanse, also known as lisdexamfetamine dimesylate, a central nervous system stimulant, for the treatment of binge-eating disorder. This is the first drug approved by the FDA to treat adults with recurring bouts of compulsive overeating. Patients with this condition eat when they are not hungry and often eat to the point of being uncomfortably full. Binge-eating disorder may lead to weight gain and to health problems related to obesity Vyvanse was first approved in 2007 as a once daily treatment of ADHD in individuals ages 6 and older. Vyvanse is a Schedule II controlled substance because it has high potential for abuse, with use potentially leading to dependence. The efficacy of Vyvanse in treating binge-eating disorder was shown in two clinical studies that included 724 adults with moderate-to-severe binge-eating disorder. Participants taking Vyvanse experienced a decrease in the number of binge eating days per week and had fewer obsessive-compulsive binge eating behaviors compared to those treated with placebo. Vyvanse is dispensed with a Medication Guide for patients, which includes information about adverse effects. How do you counsel patients about the effects of stimulants or controlled substances?

For additional information click here
Photo courtesy of [Keattikorn]  freedigitalphotos.net

Heartburn ‘possible cancer sign’ warning

ID-100167315People should go to their doctor if they have persistent heartburn or difficulty swallowing food for three weeks or more as this could be a sign of stomach or oesophageal cancer, according to Public Health England. The “Be Clear on Cancer” campaign is focusing on how to spot the signs of oesophageal or stomach cancer. This includes, but is not limited to: indigestion on and off for three weeks or more, feeling food sticking in your throat when you swallow, and feeling full very quickly when eating. As with any cancer, early detection is key in treating and preventing future problems. The good news for Public Health England is that the health campaign appears to encourage people to seek help. How successful do you think this campaign would be in the United States?

 

For more information, please click here.

Image courtesy of [David Castillo Dominici]/FreeDigitalPhotos.net

Asthma is not more prevalent in the inner city, researchers say

asthmaFor decades, childhood asthma was linked to living in urban areas. This is not the case anymore, says researchers from Johns Hopkins University School of Medicine. Race, ethnicity and poverty are actually more closely associated with the lung disease than location in urban neighborhoods. Looking at data from 23,065 children across the United States, they found that self-reported asthma attacks were equally found between inner city areas and all others areas. Interestingly, researchers found that “black race, Puerto Rican ethnicity and poverty rather than residence in an urban area per se are the major risk factors for prevalent asthma.” For African-Americans and Puerto Ricans, higher risk of asthma may be genetic, says Corrine Keet, assistant professor of pediatrics. For the poor, it may be stresses such as exposure to mouse and cockroach allergens, cigarette smoke, a higher rate of pre-term births and more maternal stress, she said. It is unclear whether inner-city children who have asthma may suffer more severe symptoms as a result of allergens there. Another study is currently being conducted to determine this. How often do you counsel patients with asthma symptoms?  Are you in agreement with the latest findings?

For more information, please click here.

Image courtesy of Google Images/inthefringes.wordpress.com

Experts Sound Alarm as Diabetes Fuels Cases of TB

bacteria-attacking-cell-100125304A warning has been issued by health experts for diabetes to increase the risk of TB incidence three times more than the usual rate by compromising the immune system. Doctors fear that the expected scenario would be similar to the one that occurred after the HIV/AIDS pandemic. Moreover, it is reported that ” six of the top 10 countries projected to have the greatest numbers of diabetics by 2035 — China, India, Brazil, Indonesia, Pakistan, and Russia — are classified as high TB burden countries by the WHO”. How would you integrate these findings in counseling your diabetic patients?

For more information, please visit Reuters.

Image courtesy of [renjith krishnan] / FreeDigitalPhotos.net

Medications mistakes common among young children

errorIn a new study, researchers reviewed the reported medication errors from 2002 to 2012 in children less than 6 years of age. Data obtained from the National Poison Database System found that on average, 63,358 children experience some sort of medication error each year. The same medication being given twice accounted for one quarter of the errors and was most commonly an analgesic, such as aspirin. The second most common medication errors regarded cough and cold medicines and allergy medicines. However, researchers saw a decrease in the number of cough and cold medication errors, which is most likely a result of the efforts to decrease the use of these agents in this age group. This study is a good reminder that practitioners and parents should focus solely on the task at hand while dispensing medication to children to ensure they are providing the correct medication and dose. What measures do you take in your practice to ensure that you are giving the correct medication and dosage to a young child? What counseling tips do you have for parents regarding this manner?

 

For additional information, go to Reuters.

 

“Image courtesy of [Stuart Miles]/FreeDigitalPhotos.net”

Blog at WordPress.com.

Up ↑